Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS Great Falls, MT

June 30, 2016Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 4:30 PM MDT for Glacier County, Pondera County, Toole County, Montana. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 4:30 PM MDT (22:30 UTC)
Expired
Jun 30, 2016, 5:15 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 154 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:30 PM MDTHAIL 110 Wnw Cut Bank, MTDELAYED REPORT. TIME CONFIRMED VIA RADAR.
Jun 30, 4:48 PM MDTHAIL 0.8811 W Cut Bank, MT
Jun 30, 5:00 PM MDTHAIL 0.25Cut Bank, MTFACEBOOK REPORT. TIME ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS55 KTFX 302230
SVRTFX
MTC035-073-101-302315-
/O.NEW.KTFX.SV.W.0054.160630T2230Z-160630T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA...
  WESTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...
  NORTH CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 515 PM MDT

* AT 430 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  CUT BANK...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CUT BANK.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 237 AND 264.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4866 11276 4878 11251 4859 11211 4839 11251
TIME...MOT...LOC 2230Z 319DEG 11KT 4865 11254 

HAIL...1.50IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
941 
WWUS55 KTFX 302300
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT THU JUN 30 2016

MTC035-073-101-302315-
/O.CON.KTFX.SV.W.0054.000000T0000Z-160630T2315Z/
GLACIER MT-TOOLE MT-PONDERA MT-
500 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL GLACIER...WESTERN TOOLE AND NORTH CENTRAL PONDERA
COUNTIES...

AT 500 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CUT BANK...
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CUT BANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4861 11257 4871 11241 4858 11213 4850 11229
      4842 11246
TIME...MOT...LOC 2300Z 319DEG 11KT 4858 11245 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
841 
WWUS55 KTFX 302313
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 PM MDT THU JUN 30 2016

MTC035-073-101-302323-
/O.EXP.KTFX.SV.W.0054.000000T0000Z-160630T2315Z/
GLACIER MT-TOOLE MT-PONDERA MT-
513 PM MDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GLACIER...WESTERN
TOOLE AND NORTH CENTRAL PONDERA COUNTIES WILL EXPIRE AT 515 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4861 11257 4871 11241 4858 11213 4850 11229
      4842 11246
TIME...MOT...LOC 2312Z 319DEG 11KT 4858 11245 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:00 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 30, 3:00 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
300 PM MDT THU JUN 30 2016

...Strong to possibly severe thunderstorms through this evening...

.DISCUSSION...

This afternoon through Saturday...A disturbance moving east
over the forecast area will bring scattered strong to potentially
severe this afternoon and evening. The main focus for these
stronger storms will be over north central and central Montana, as
the airmass there will be the most unstable over the area with
moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of
lightning will be the main threats, but some storms may produce wind
gusts of 50 to 60 mph with hail to around the size of a quarter.
Some storms have already produced quarter-sized hail along the
Rocky Mountain Front, and the threat for similar storms will move
east out of the area through this evening. Scattered storms will
also move through southwest Montana, but the threat for stronger
storms will be lower due to less wind shear. Storms will
generally diminish after midnight after this disturbance exits the
area, but a secondary disturbance will keep the chance for weaker
storms going after midnight along the Hi-Line. Weak disturbances
will continue to move over the area in a westerly flow aloft
Friday through Saturday, but more westerly downslope winds at the
surface will keep the slight chance of any showers/thunderstorms
mainly over the mountains and mainly during the afternoon and
evening hours. A surface trough currently centered over western
Montana will slowly move into eastern Montana by Saturday, which
will continue the warm temperatures across the area. Temperatures
will remain around 10 degrees above normal, with highs mostly in
the upper 70s and 80s, and lows in the upper 40s and 50s.
Coulston

Saturday night through Thursday...West-southwest flow aloft
generally prevails through the period with seasonal temperatures.
Moisture is rather limited in this pattern as total precipitable
water trends near to below average. Isolated, mainly diurnal
convection is possible, enhanced by the periodic passage of
shortwave energy rotating through the flow. A rather persistent
lee trough sets up along the east slope of the Rockies, modulated
by passing shortwave energy aloft. The associated pressure
gradient and deep layer mixing will produce rather breezy
conditions each afternoon. Details in the timing and amplitude of
shortwave features vary widely among model solutions, as is
typical of a weakly forced mid-summer weather pattern. Hence,
confidence is rather low regarding specific details of the
forecast. PN

&&

.AVIATION...
UPDATED 1745Z.

Most of central MT still under clear skies at 1730Z, with SCT-
BKN mid-level clouds and isolated -SHRA from KHLN south to KWYS.
Upper- level trough in NW MT will track eastward this aftn and be
the trigger for scattered thunderstorms, starting initially along
the Continental Divide by 18-19Z and moving east through the
aftn/early evening period. Good bet that some storms will reach
moderate (TSRA) intensity with locally heavy downpours, small
hail, and outflow gusts of 30-40 kts (possibly higher). Timing of
storms at individual TAF sites will be a bit tricky, so
amendments later this aftn may be needed to fine tune storm
occurrence times. Convective activity tapers off from west to
east starting around 23-00Z, with gradually clearing skies
through the evening/overnight hours. Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  87  56  87 /  30  10  10  10
CTB  52  83  52  82 /  20  10  10  10
HLN  59  89  59  89 /  30  10  10  10
BZN  52  88  53  90 /  40  20  10  20
WEY  43  74  44  77 /  50  30  20  20
DLN  52  86  52  88 /  40  10  10  20
HVR  54  86  57  88 /  40  10  10  10
LWT  55  84  56  86 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 30, 3:32 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT THU JUN 30 2016

MTZ012-302200-
CASCADE MT-
332 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASCADE COUNTY UNTIL
400 PM MDT...

AT 331 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF GREAT FALLS...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELT...TRACY...SAND COULEE...STOCKETT...CENTERVILLE...ARMINGTON AND
MALMSTROM AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4728 11119 4744 11130 4758 11104 4733 11088
TIME...MOT...LOC 2131Z 245DEG 5KT 4740 11116

COULSTON
Local storm report, Jun 30, 3:44 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     6 SSE CHOTEAU           47.73N 112.11W
06/30/2016                   TETON              MT   TRAINED SPOTTER

            SPOTTER SAW A HIGH-BASED FUNNEL CLOUD THAT LASTED ABOUT
            FIVE MINUTES

&&

MPJ
Special weather statement, Jun 30, 3:54 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT THU JUN 30 2016

MTZ013-302245-
CHOUTEAU MT-
354 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU COUNTY
UNTIL 445 PM MDT...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF FORT BENTON. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CHOUTEAU COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4780 11086 4792 11105 4810 11088 4791 11059
TIME...MOT...LOC 2154Z 225DEG 3KT 4792 11088

COULSTON
Special weather statement, Jun 30, 4:11 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
411 PM MDT THU JUN 30 2016

MTZ012-049-302300-
CASCADE MT-EASTERN TETON MT-
411 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASCADE AND EAST
CENTRAL TETON COUNTIES UNTIL 500 PM MDT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF FAIRFIELD...OR 12 MILES EAST OF CHOTEAU...MOVING EAST
AT 20 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUTTON AND POWER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4773 11202 4784 11199 4786 11149 4762 11153
TIME...MOT...LOC 2211Z 264DEG 16KT 4776 11192

MARTIN
Special weather statement, Jun 30, 4:12 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 PM MDT THU JUN 30 2016

MTZ012-013-049-050-302300-
CASCADE MT-EASTERN TETON MT-JUDITH BASIN MT-CHOUTEAU MT-
412 PM MDT THU JUN 30 2016

...SPECIAL WEATHER STATEMENT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A WEAKENING THUNDERSTORM
NEAR BELT...OR 12 MILES EAST OF GREAT FALLS...MOVING NORTHEAST AT 15
MPH.

OUTFLOW WIND GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BELT...HIGHWOOD...BLACK EAGLE...SAND COULEE...
RAYNESFORD...ARMINGTON...FIRST PEOPLES BUFFALO JUMP STATE PARK...
TRACY...PORTAGE...SLUICE BOXES STATE PARK...VAUGHN...STOCKETT...
CENTERVILLE...ULM...EDEN AND MALMSTROM AFB.

LAT...LON 4706 11150 4761 11172 4775 11083 4721 11060
TIME...MOT...LOC 2211Z 237DEG 14KT 4744 11105

COULSTON
Special weather statement, Jun 30, 4:15 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MDT THU JUN 30 2016

MTZ013-302300-
CHOUTEAU MT-
415 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHOUTEAU AND
SOUTHWESTERN HILL COUNTIES UNTIL 500 PM MDT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF FORT BENTON...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4802 11028 4790 11077 4805 11092 4822 11072
      4822 11062 4829 11061
TIME...MOT...LOC 2215Z 237DEG 14KT 4802 11075

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:51 PM MDTSpecial Weather StatementTFXGlacier39 min
Jun 30, 1:21 PM MDTSpecial Weather StatementTFXTeton39 min
Jun 30, 1:33 PM MDTSpecial Weather StatementTFXGlacier42 min
Jun 30, 1:41 PM MDTSevere Thunderstorm WarningTFXGlacier34 min
Jun 30, 1:55 PM MDTSevere Thunderstorm WarningTFXTeton35 min
Jun 30, 2:14 PM MDTSevere Thunderstorm WarningTFXGlacier46 min
Jun 30, 2:23 PM MDTSevere Thunderstorm WarningTFXTeton37 min
Jun 30, 2:58 PM MDTSevere Thunderstorm WarningTFXGlacier47 min
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningTFXTeton45 min
Jun 30, 3:27 PM MDTSevere Thunderstorm WarningTFXTeton48 min
Jun 30, 3:32 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 30, 3:45 PM MDTSevere Thunderstorm WarningTFXGlacier45 min
Jun 30, 3:54 PM MDTSpecial Weather StatementTFXChouteau51 min
Jun 30, 4:11 PM MDTSpecial Weather StatementTFXTeton49 min
Jun 30, 4:12 PM MDTSpecial Weather StatementTFXCascade48 min
Jun 30, 4:15 PM MDTSpecial Weather StatementTFXChouteau45 min
Jun 30, 4:42 PM MDTSpecial Weather StatementTFXChouteau48 min
Jun 30, 4:54 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill36 min
Jun 30, 5:29 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill46 min
Jun 30, 5:34 PM MDTSpecial Weather StatementTFXChouteau41 min
Jun 30, 5:45 PM MDTSpecial Weather StatementTFXCascade30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.